Tuesday, May 31, 2016

Anxiety Med Scare

I gave the medicine 2 weeks to get into my system and to begin to work before deciding.

They give antidepressants to major anxiety sufferers.  I've always been a bit skeptical of these medications for use in anyone other than those suffering from chemical imbalances in the brain causing manic depression, and for good reason.  I told the PA I saw that one of my fears was trading off  anxiety for a chemical dependence.  I don't think that's a very good trade-off.  I put off this entry for just about a week, to allow the medication to fully be gone from my system and because what happened to me was scary.

If you read the first entry about the Lexapro, you'd remember that I just randomly fell over.  Well, while I was trying to be patient and let the levels even out, hoping that there was a solution to my anxiety, other things were happening as well.  Now, with anxiety you can get feelings of doom and gloom, crying, anger, frustration etc etc.  But for me, these feelings were being heightened to that above where I was before, I was feeling heightened anxiety rather than less.  I was feeling worried to the point of complete distraction about things that made no sense.  I was losing my balance more and more.  Something I didn't tell the doctor when I looked up side effects that told me to seek immediate help was that on top of all these, I had passed by a primarily decorative knife with about a 13 inch blade and envisioned sticking it in......  I didn't tell him about that because I didn't want to be hospitalized for suicidal ideation, which is not something I would normally feel or think.  I mean when life goes bad, I think it might be generally normal to think, God why do you make me go on.  IF there is a point to my life, I can't see it, and wouldn't it be better if you'd just let me die and end the suffering.  This is NOT the same as saying I want to die and I'm going to do whatever in order to see that it happens.

I'm fairly certain that the major part of humanity has felt that time at some point in their lives.  Whether it's life and finances going all wrong, illnesses either chronic or acute etc.  So that doesn't concern me overmuch, because I think it's simply a way of looking for, and seeking our purpose.  Sometimes we can't see it, and sometimes it's simply so profound that when it shows itself to us, we're overwhelmed.  Sometimes we never get to see it, and it doesn't show to us, but passes on beyond us to those who follow, and our purpose is made clear to us after we're gone from this world.  So to me, I think this kind of conversation with God, is healthy.  He may either choose to reveal our purpose or He may keep it from us since it might change our course in a way He does not desire if it were revealed to us.

At any rate, it's been about a week, since all these adverse side effects reached a pinnacle which sent me to seek help at the ER.  I got there and the Doctor said, well you sure look jittery.  I said well, it's quite likely because I FEEL jittery.  I explained to him that I had PTSD which was largely helped by my CPT therapy, but that the anxiety kind of took on a life of it's own and detached from it, and I had been put on medication to try and control this, and I believed I was having some kind of abnormal and dangerous reaction to the medication according to the symptoms I'd looked up, and that the website I'd looked at said I should seek immediate medical attention and so there I was.  He said you drove yourself!?  I said, yes, I had and that I possibly shouldn't have given as shaken up as I was.  Fortunately, for me and all the other people in the world it was 3 am, and the roads were fairly empty.

Now, at first the Doctor said he didn't think it was an interaction, meaning not serotonin syndrome/toxicity, which I didn't have a fever, or muscle spasms/cramping so I knew it was not that.  I had vision changes, where my eyes would suddenly seem like they dimmed the light, and halos around light, loss of coordination, racing heart beat etc.  At any rate, he said he was going to give me something for the anxiety, because he thought it was simply an anxiety attack, which if it was an anxiety attack it was in a form I'd never had before.  I had gone to the grocery store earlier and was feeling so anxious and so much frustration and pent up anger I just wanted to punch holes in every face.....which is probably not a good thing.  He drew blood, took urine, because they do that even if you're there for a hang nail......oh really, a hang nail, let's get you to pee in a cup.  I would have to look at the paperwork to tell you what he gave me, because I can't remember, I wasn't fully focusing and it was very difficult for me to think and to tell him what was going on, to put into words.  Whatever it was, he said he couldn't let me drive myself home, so at 3 am I had to call my mom and dad to see if they would come get me.

I hated doing that, because I think my mom worries enough about us kids as it is without adding to it and disrupting her sleep.  At any rate, I told them I was there and that I'd call when the doctor said I could go so they could get more rest, which I hope they did.  So the doctor came back, and gave me the loopy juice.  They must have seen something going on in my blood, because when I got the paperwork back it said anxiety attack AND negative medication reaction or however they put it.  I'm not sure what they tested for, so I'm not sure what they saw that changed their minds.  The paperwork said to continue my medication at 10mg instead of the 5 mg I was on, but instead I stopped it altogether, and then called the VA to let them know I had.  I simply didn't want to chance having WORSE side effects or increasing them above what I'd already had to go to the ER for.

At any rate, it's completely out of my system now.  I don't know what happened, and I was hopeful that this would help because it's supposed to be the mildest medication with the least chance of side effects of everything currently out there.  This means to me, that I can not and will not chance medication again for this, regardless of what a Psychiatrist or anyone else thinks I should do, because even though I may sometimes wonder why I continue on, I'm not going to chance being the reason I don't.  When I first started taking the med, I knew it might not go as well as hoped because of the initial falling over incident, but also because I was waking up each morning and through the night with headaches that were developing as I slept.

I would advise anyone who takes potentially mood/emotion altering medication to keep a very close eye on things as you start, but also through the process of allowing your body to fully adjust.  I also advise you, to have friends or loved ones watch over you too, because your moods are being altered, you may not always be the best judge of what and how this is affecting you....BECAUSE YOUR MOODS AND JUDGEMENT ARE ALTERED!  I would recommend that you let your friends and family know you're starting this kind of medication, even if you're embarrassed that you might need it to help you, GET OVER THE EMBARRASSMENT, TELL THEM!  If they don't know you're taking this they may not be watchful, or may be confused as to why you're acting a certain way, and may chalk it up to a bad day when you need medical attention and you need it now.  Don't take your life into your own hands, if they can help watch over you LET THEM!  They love you, so it's not an imposition.  I lived through my negative medication reaction and so can you if you take precautions.

Either way, I'm off of it now, my moods have returned to normal, but so has the anxiety level....I guess I'll simply have to live with it.